Flash Flood, Western Interior
- When
- August 16, 3:10 PM AST to 7:10 PM AST
- Where
- Western Interior County, Utuado
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 18.267, -66.700
River Rio Vivi was reported out of its banks.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 16, 11:15 AM AST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN JUAN PR 1115 AM AST TUE AUG 16 2005 .UPDATE...MODEL DATA THIS MORNING WAS EVEN MORE BULLISH ON MOISTURE THAN YESTERDAY. THE 850 MB RELATIVE HUMIDITY FORECAST INCREASED MOISTURE ABOVE 80 PERCENT OVER MOST OF THE FORECAST AREA AT 18Z. THE ECMWF...NAM...AND GFS MODELS ALL SHOWED AN INCREASE IN 850 MB MOISTURE...SOME WHICH PEAKED AT 18Z AND OTHERS CONTINUED TO ADD MOISTURE UNTIL 06Z. IN ADDITION TREMENDOUS CONFLUENCE IS INDICATED IN THE GFS WITH SOUTHEAST WINDS AT 18Z AT 850 MB SHOWN OVER OUR CARIBBEAN WATERS AND NORTHEAST WINDS SHOWN OVER THE NORTHERN PORTION OF OUR ATLANTIC WATERS AND LITTLE SPEED INCREASE IN THE MIDDLE. THE 12Z SOUNDING CAME IN WETTER THAN YESTERDAY AT 2.07 INCHES OF PRECIPITABLE WATER AND UNSTABLE...WITH A LIFTING INDEX OF MINUS 7.2. THE MAIN DIFFERENCE IS THAT THIS WAS CALCULATED FROM A MUCH MORE REASONABLE 90 DEGREES MAXIMUM TEMPERATURE WHICH WILL BE ATTAINED OVER MANY OF THE LOWER ELEVATIONS OF PUERTO RICO...AND LIKELY IN THE U.S. VIRGIN ISLANDS AS WELL. IN ADDITION TO INCREASED RELATIVE HUMIDITY IN LOWER LEVELS THAT EXTEND HIGHER THAN OTHER DAYS...THE GFS AND ETA MODELS ARE ALSO SHOWING SOME TELL-TALE VERTICAL MOTION IN THE TIME HEIGHT SECTIONS OVER SAN JUAN. UNLIKE SUNDAY WHEN CELLS WERE MOVING AT 17 TO 24 KNOTS...CURRENT MOVEMENTS MEASURED HAVE BEEN 10 TO 12 KNOTS AND PERHAPS SLOWER OVER LAND. THIS MEANS THAT CELLS THAT FORM WILL BE OVER PARTICULAR AREAS LONGER AND WILL BE ABLE TO RELEASE MORE RAIN IN ANY ONE AREA. FOR THESE REASONS IT WAS DECIDED THAT THERE WOULD BE A HIGH PROBABILITY OF FLOODING OF A RAPID NATURE OVER THE ISLAND OF PUERTO RICO AND ALSO VIEQUES AND A FLASH FLOOD WATCH WAS ISSUED FOR THOSE AREAS. SINCE THEN SHOWERS ON THE RADAR HAVE CONTINUED TO FORM OVER THE WATERS SURROUNDING THE AREA EVEN LATE INTO THE MORNING...AND STREAMERS HAVE DEVELOPED OFF OF SAINT THOMAS...SAINT CROIX AND VIEQUES. ALSO RAINFALL SINCE 9 30 AM OVER THE WEST END OF VIEQUES WAS INDICATED BY DOPPLER RADAR TO BE CLOSE TO ONE AND THREE QUARTER INCHES BY 11 AM. ALTHOUGH FLASH FLOODING IS POSSIBLE ALMOST ANYWHERE IN PUERTO RICO...THE MOST SUSCEPTIBLE AREAS WILL BE IN THE WESTERN INTERIOR MOUNTAINS...AND FROM ABOUT GURABO WEST. SHOWERS WERE JUST BEGINNING TO FORM OVER THESE AREAS AS THIS PRODUCT WAS BEING RELEASED. IN THE MEDIUM TERM...IT APPEARS THAT MODELS ARE HOLDING MORE MOISTURE IN THE FORECAST AND BRINGING TROPICAL DEPRESSION 10 A LITTLE CLOSER TO THE AREA. WHILE THIS DOES NOT MEAN THAT PUERTO RICO OR THE U.S. VIRGIN ISLANDS IS IN DANGER OF A TROPICAL STORM IT MAY MEAN THAT RAIN AMOUNTS AND COVERAGE WILL BE HIGHER ON WEDNESDAY AND THURSDAY THAN ORIGINALLY PROJECTED. TROPICAL DEPRESSION 10 IS EXPECTED TO SLOWLY REGENERATE BUT THE EXACT TIMING IS NOT YET CLEAR AND INTERACTIONS WITH THE UPPER ATMOSPHERE ARE COMPLICATING THE FORECAST. .PREV DISCUSSION...TUTT LOW THAT AFFECTED THE LOCAL ISLANDS YESTERDAY WAS CENTERED SOUTH OF HAITI EARLY THIS MORNING AND WILL CONTINUE MOVING WEST SOUTHWEST AND AWAY FROM THE LOCAL AREA THROUGH TONIGHT. HOWEVER...TUTT AXIS WILL REMAIN LOCATED NEAR THE LOCAL ISLANDS FOR THE NEXT FEW DAYS AND MODELS INDICATE THAT IT WILL GENERALLY REMAIN IN A FAVORABLE LOCATION TO AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS. FOR TODAY AND TONIGHT...A LOW (SURFACE) TO MID LEVEL TROUGH (REFLECTION OF THE TUTT) LOCATED OVER THE LEEWARD ISLANDS EARLY THIS MORNING...WILL MOVE WEST ACROSS THE LOCAL ISLANDS THIS AFTERNOON THROUGH TONIGHT. THIS FEATURE WILL COMBINE WITH AVAILABLE MOISTURE...LOCAL EFFECTS AND AFOREMENTIONED FAVORABLE UPPER LEVEL CONDITIONS TODAY AND TONIGHT...TO PRODUCE SOME CLOUDINESS...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE INTERIOR AND WEST SECTIONS OF PUERTO RICO THIS AFTERNOON. PERIODS OF HEAVY RAINFALL AND URBAN AND SMALL STREAM FLOODING WILL OCCUR IN SEVERAL MUNICIPALITIES...WITH THE POTENTIAL FOR LOCALIZED FLASH AND RIVER FLOODING AND MUDSLIDES IN ISOLATED LOCATIONS. THIS TROUGH WILL THEN MOVE AWAY FROM THE LOCAL REGION WEDNESDAY... WITH A SLIGHTLY DRIER AIR MASS EXPECTED TO PREVAIL ACROSS THE LOCAL ISLANDS FOR WEDNESDAY NIGHT AND THURSDAY...BUT STILL PLENTY OF MOISTURE AROUND TO ALLOW FOR DIURNALLY INDUCED SHOWERS AND ISOLATED THUNDERSTORMS EACH AFTERNOON...AGAIN PROBABLY ENHANCED BY THE TUTT. LOOKING AHEAD...A 1010 MB TROPICAL LOW LOCATED NEAR 15.5 NORTH 51 WEST...THE REMNANT OF TROPICAL DEPRESSION TEN...WILL MOVE WEST NORTHWEST DURING THE NEXT FEW DAYS...AND IS FORECAST TO PASS NORTHEAST OF THE LOCAL AREA THURSDAY NIGHT AND EARLY FRIDAY...WITH ASSOCIATED SHOWERS AND THUNDERSTORMS TRAILING THIS SYSTEM TO THE SOUTH...EXPECTED TO MOVE ACROSS THE LOCAL AREA LATER FRIDAY AND FRIDAY NIGHT...POSSIBLY LINGERING INTO SATURDAY. ALSO...PER TPC/NHC ...UPPER LEVEL WINDS ARE FORECAST TO BECOME MORE FAVORABLE FOR DEVELOPMENT DURING THE NEXT 12 TO 36 HOURS AND THIS MAY ALLOW THE REMNANT OF T.D. TEN TO REGENERATE INTO A TROPICAL DEPRESSION. THEREFORE...DUE TO THE USUAL METEOROLOGICAL UNCERTAINTIES WITH THESE TYPE SITUATIONS AND ITS CURRENT LOCATION...LOCAL RESIDENTS AND VISITORS ARE URGED TO MONITOR THIS SYSTEM IN CASE REGENERATION INTO A TROPICAL DEPRESSION DOES OCCUR. && .MARINE...OUTSIDE OF ANY CONVECTION...GENERALLY EXPECT WINDS OF 16 KNOTS OR LESS AND SEAS OF 4 FEET OR LESS ACROSS THE LOCAL WATERS THROUGH AT LEAST THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... SJU 91 79 90 79 / 70 20 50 50 STT 90 80 89 80 / 60 40 40 20 && .SJU WATCHES/WARNINGS/ADVISORIES... .PR...NONE. .VI...NONE. && BCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST TUE AUG 16 2005 PRZ001>013-AMZ710>750-171030- 630 AM AST TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .DAY ONE...TODAY AND TONIGHT FOR TODAY...A SLOW MOVING LOW LEVEL TROUGH WILL ENHANCE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER PUERTO RICO...MAINLY DURING THE AFTERNOON HOURS. THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE EACH DAY IN THE INTERIOR OF PUERTO RICO WITH THE RISK OF LOCAL FLOODING IN URBAN AREAS AND SMALL STREAMS. THE NEXT TROPICAL WAVE IS EXPECTED TO ARRIVE ON FRIDAY...BRINGING AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VIZ001-002-AMZ720>730-171030- 630 AM AST TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .DAY ONE...TODAY AND TONIGHT FOR TODAY...A SLOW MOVING LOW LEVEL TROUGH WILL ENHANCE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE LOCAL ISLANDS MAINLY DURING THE AFTERNOON HOURS...WITH THE RISK OF ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE RISK OF ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS. THE NEXT TROPICAL WAVE IS EXPECTED TO ARRIVE ON FRIDAY...BRINGING AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
River Rio Vivi was reported out of its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470126.